Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Acute back pain, swollen lumbar disc. Taking aleve, ibuprofen, tylenol, nydrocodone, tylox. Hurting calves. Are there blood clots?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Question
I have been on NSAIDS for about 1 week due to acute back pain. My doctor thinks that I have either pulled a muscle in my lower back or may have a swollen lumbar disc. I spend 4 days taking aleve, 800mg of ibuprofen and tylenol. I alternated those meds. They didn't work. Then I took some left over hydrocodone and tylox which helped the pain a little better. I finally was able to get in the car to go to the doctor but it was painful. He prescribed prednisone and Tylox. Now my stomach hurts and I have backed off taking the nsaids. My problem now is both of my calves hurt. I can't really bend down to feel them but they do not feel hot and I can flex and extend both legs and feet. Am I developing blood clots?
Posted Wed, 23 May 2012 in Medicines and Side Effects
 
 
Answered by Dr. Jasvinder Singh 53 minutes later
Hello,
Thanks for posting your query.

Given your symptoms of acute back pain and now bilateral calf pain i.e calf pain on both sides, it looks like a spinal cause rather than any blood clot or XXXXXXX vein thrombosis.

It can be due to lumbar stenosis, spinal disc herniation or prolapse intervertebral disc. Lumbar spinal stenosis results in low back pain as well as pain or abnormal sensations in the legs, thighs, feet or buttocks, or loss of bladder and bowel control. This can cause severe pain in the calves as well.

You have already been on a number of pain killers for the pain but there is no significant relief. Apart from that there are epidural steroid injections, ultrasound therapy used to warm the area, which in turn brings blood flow and healing nutrients to the area or osteopathic manipulation. But these are all short term treatments and useful in acute pain. Final treatment is by surgical technique.

Please consult an orthopedic surgeon and discuss these treatment options with him. Till then, do a combination of strengthening, stretching and low-impact aerobic exercise after consulting a physiotherapist and start with the short term treatment options.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.
Above answer was peer-reviewed by
 
Follow-up: Acute back pain, swollen lumbar disc. Taking aleve, ibuprofen, tylenol, nydrocodone, tylox. Hurting calves. Are there blood clots? 2 days later
Thank you. What can I do about the GI irritation I now have because of the amount of NSAIDS I have taken to get rid of the back pain? My stomach feels really sensitive and weak and hurts a little. I also feel like I am getting indigestion and a little reflux. What can I do to protect my stomach?
 
 
Answered by Dr. Jasvinder Singh 18 hours later
Hello,

Thanks for writing back to me.

For the GI irritation, you can eat plenty of yoghurt or take probiotics. Also try the following lifestyle measures:

1)     Try raising the head of your bed about four inches with blocks.

2)     It also might help to avoid eating or drinking for two hours before you lie down. Also avoid taking two or three heavy meals. Instead, take regular frequent small meals. Avoid taking tea or coffee prior to bedtime and concentrate more on a healthy diet.

3)     To help control the stomach acid, one should not drink alcohol or drinks with caffeine in them, or eat chocolate or spicy or greasy foods. Further, avoid eating any junk food or oily, spicy food. Take a healthy, balanced and nutritious diet consisting more of fruits, salads, soups and raw vegetables (after proper washing). Also increase the protein content in your diet instead of carbohydrates and fats. An advice from a dietician will be helpful.

4)     Also take some antacid but if the symptoms are severe, then you may need drugs like proton pump inhibitors like omeprazole after consulting your doctor.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
,   ,   ,   ,  
Treatment/Therapy
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor